Hail, Cowley
- When
- September 25, 4:53 PM CST
- Where
- Cowley County, 0.69 mi N of Atlanta
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.440, -96.770
Estimated 65 MPH winds were also reported.
Severe thunderstorms struck South-Central & Southeast Kansas from late afternoon to late at night. Although primarily hail-producers, the severe thunderstorms unleashed 70 to 80 mph winds that caused significant damage in Woodson and Allen Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms struck South-Central & Southeast Kansas from late afternoon to late at night. Although primarily hail-producers, the severe thunderstorms unleashed 70 to 80 mph winds that caused significant damage in Woodson and Allen Counties. Late that night, the thunderstorms became prolific heavy rain producers over Sedgwick County, where 2 to 3 inches drenched West and Northwest Wichita as well as Maize.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 25, 1:10 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 210 PM CDT TUE SEP 25 2012 .DISCUSSION... A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM NEAR WICHITA TO EMPORIA BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. THIS FRONT MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND EVENING WITH BETTER CHANCES EXPECTED AFTER 03-04Z ALONG/NORTH OF THE FRONT WHEN A STRONG LLJ NOSES INTO THE CENTRAL PLAINS. MUCAPE AROUND 1500 J/KG AND BULK SHEAR AROUND 25+ KNOTS MAY SUPPORT A FEW STRONG/SEVERE STORM CLUSTERS BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. PWATS ARE PROGGED TO INCREASE TO 1.3-1.6 INCHES OR 150-160 PERCENT OF NORMAL THROUGH WED SUPPORTING THE POTENTIAL FOR HEAVY RAIN. THE BEST CHANCE FOR MORE WIDESPREAD HEAVY RAIN SHOULD BE ALONG/NORTH OF THE OKLAHOMA STATE LINE AND ACROSS SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE WHERE 1-2+ INCHES WILL BE POSSIBLE THROUGH WED MORNING. WEDNESDAY-FRIDAY...MAINTAINED MID POPS/SEASONABLY COOL TEMPERATURES THROUGH MUCH OF THE PERIOD AS THE MEAN TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO TRANSLATE SLOWLY EASTWARD TOWARD THE CENTRAL PLAINS THROUGH THE END OF THE WORK WEEK. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE AT THIS TIME. TIMING UNCERTAINTY REMAINS WITH SEVERAL ROUNDS OF PRECIPITATION ANTICIPATED THROUGH THE PERIOD. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AS THE INSTABILITY AXIS IS PROGGED TO SLIP SOUTH OF THE AREA. SATURDAY-TUESDAY...TRENDED POPS DOWN ON SATURDAY AS ANOTHER MID/UPPER TROUGH DIGS OVER THE GREAT LAKES AREA HELPING TO DRIVE THE REMNANT FRONT FURTHER SOUTH OVER THE SOUTHERN PLAINS LIMITING POPS ACROSS THE AREA. BOTH THE GFS/ECMWF INDICATE A SHORTWAVE TROUGH DIGGING SOUTH ACROSS THE CENTRAL PLAINS ON SUNDAY WHICH MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS BUT MAINTAINED A DRY FORECAST WITH MINIMAL MOISTURE RETURN/PROGRESSIVE NATURE OF MID/UPPER TROUGH. A MID/UPPER RIDGE IS EXPECTED TO RETURN TO THE AREA AS WE MOVE INTO THE BEGINNING OF THE WEEK. THIS SHOULD RESULT IN DRY WEATHER CONDITIONS MON-TUE WITH SEASONABLE TEMPERATURES IN THE UPPER 70S/LOW 80S RETURNING. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT FROM SOUTHWEST/SOUTH CENTRAL KS TO NORTHERN MO. ISOLATED-WIDELY SCATTERED TS MAY DEVELOP LATE THIS PM/EVE ALONG/SOUTH OF THIS FRONT WITH MODEST CONVERGENCE/WEAKENING CAP. AN INCREASE IN STORM COVERAGE IS ANTICIPATED AFTER 03Z IN SOUTH CENTRAL/SOUTHEAST KS AS A 45-50 KT SWRLY LOW-LEVEL JET DEVELOPS WITH SOME UPPER SUPPORT ARRIVING. THUNDERSTORMS LOOK MOST LIKELY TO AFFECT CNU...ICT AND HUT SITES TONIGHT. THE FRONT MAY SAG SOUTHWARD WEDNESDAY DEPENDING ON TONIGHTS COVERAGE OF STORMS. A LIGHT NE-ERLY WIND CAN BE EXPECTED NORTH OF THE FRONT...WITH A S-SWRLY WIND SOUTH OF THE FRONT WITH SOME GUSTS THIS PM. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 64 78 / 80 30 50 50 HUTCHINSON 62 79 62 76 / 70 30 50 50 NEWTON 62 80 62 76 / 70 40 50 50 ELDORADO 63 81 63 77 / 80 40 50 50 WINFIELD-KWLD 67 84 65 80 / 80 30 60 50 RUSSELL 59 79 58 76 / 30 30 40 40 GREAT BEND 60 79 60 75 / 40 30 40 50 SALINA 61 81 61 77 / 60 30 40 40 MCPHERSON 62 80 61 76 / 70 30 50 50 COFFEYVILLE 66 86 64 80 / 80 40 60 50 CHANUTE 64 84 64 78 / 80 50 60 50 IOLA 64 83 64 77 / 80 50 60 50 PARSONS-KPPF 65 85 64 79 / 80 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT TUE SEP 25 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 447 PM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL OF DIME TO QUARTER SIZE...AND WIND GUSTS OF 50 TO 60 MPH. THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS THE ENTIRE AREA WITH LOCALLY HEAVY RAIN POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY THROUGH FRIDAY NIGHT... WITH THE GREATEST CHANCES OCCURRING THURSDAY AND THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 519 PM CDT TUE SEP 25 2012 KSZ069-252245- BUTLER- 519 PM CDT TUE SEP 25 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTLER COUNTY... AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DOUGLASS...OR 17 MILES NORTH OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3748 9709 3780 9685 3766 9668 3747 9689 TIME...MOT...LOC 2219Z 217DEG 18KT 3753 9694 DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 536 PM CDT TUE SEP 25 2012 KSZ071-095-252300- WILSON-WOODSON- 536 PM CDT TUE SEP 25 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILSON AND SOUTHERN WOODSON COUNTIES... AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF BUFFALO...OR 12 MILES SOUTH OF YATES CENTER...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3787 9577 3778 9558 3760 9578 3769 9596 TIME...MOT...LOC 2236Z 218DEG 25KT 3771 9580 DARMOFAL
The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Estimated 65 MPH winds were also reported.
Occurred with 1 inch hail. No damage reported.
Hail slightly larger than quarter sized was reported 3 miles west of Atlanta.
Hail slightly larger than quarters was now reported a couple miles north of Atlanta.
A roof was blown off an old armory building in Yates Center.
No damage reported.
Four travel trailers and eight vehicles were damaged or destroyed. One such trailer was 28 feet long and attached to a Ford F250, both of which were blown over. A couple of old barns and tin buildings were also destroyed. Downed trees and power lines were reported in Chanute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410742, 410751, 410743, 410744, 410745, 410748, 410749, 410750, 410746, 410747.